Virginia, 2017

Damaging Winds in Virginia, March 1, 2017

March 1, 2017 · NWS LWX · 40 events in 21 counties and zones

A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent cold front passed through on the 1st. A southwest flow ushered in warm and moist air ahead of the boundary. Showers and a few thunderstorms developed, and they were able to mix down strong winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 10:40 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 1, 10:40 AM EST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1040 AM EST Wed Mar 1 2017

.SYNOPSIS...
A strong cold front will pass through the area late today and
tonight. After a brief period of high pressure Thursday, an
area of weak low pressure will cross the region Friday. High
pressure returns for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe Tstm watch # 56 has been issued for most of the area
until 5PM except Calvert and St. Marys county. Severe squall
line over WV has produced a ton of severe wx already. Looks
like two rounds of showers/t-storms one early this afternoon
which is likely to be severe given a strong environmental flow
and then a second round likely non-severe with actual cold
frontal passage.

The actual cold front crosses the area late this evening
through midnight. Expect another gusty convective line on the
front with thunder possible. Wind shifts NW with late night
strong winds across the area. Wind Advisory potential late
tonight with gusts 40 to 50 mph possible across the CWA in cold
air advection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
High pressure builds Thursday with a deep low over the Canadian
maritimes and the surface high over OK. Downsloping flow makes for
max temps around 50F.

Late Thursday night into Friday an Alberta clipper scoots across the
area. 00Z GFS/ECMWF prog the surface low across DC while the NAM has
been farther north/over PA. The 06Z NAM tracks the low over southern
PA while the 00Z was over northern PA. The upper trough axis shifts
east across the area late morning through midday. Instability under
this low looks to produce snow streamers/showers over the area
during daylight hours Friday. Guidance consensus max temps still is
in the 40s across the area to around 50F well south of DC in gusty
NWly flow. However, with the 850mb temps around -10C, wet bulb zero
temps are less than 1000ft (a critical level for snow/rain).
Therefore, went for snow exclusively for NWrn suburbs and rain or
snow metro areas and south.

Downsloping plays an important role in snow streamers in NWly flow.
Elevation increases from the Laurel Ridge of PA south along the
Allegheny Front of MD/WV. Therefore, accumulating snow chances
generally decrease south from the Mason-Dixon line due to increased
downsloping. However, the narrow bands that develop can produce
localized accumulating snow wherever they set up. Superfreezing
temperatures will limit impact.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Today through Friday will have a lot of challenging forecasting/
changeable weather. However the weekend weather looks placid as
high pressure builds into the Mid Atlantic. Saturday should see
clear skies with seasonably cool temperatures: lows in the lower
to mid 20s, highs in the lower to mid 40s. Cool again Saturday
night with lows of 25 to 30. No problems Sunday either as the
high begins to migrate offshore allowing temperatures to rise
into the 50s.

A warming trend returns for the first part of the new week as
highs climb into the 60s. An approaching cold front will bring a
chance of showers to the region Tuesday.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. IFR conds possible in heaviest activity.
Strong NWly flow tonight into Thursday.

An Alberta Clipper shifts east across the area early Friday morning
with a shot for brief accumulating snow through the day Friday
across the DC metros.

VFR conditions Saturday and Sunday.

&&

.MARINE...
Two waves of gusty thunderstorms are expected through this evening
ahead of a cold front. Strong NWly flow tonight into Thursday with a
gale warning in effect.

An Alberta Clipper shifts east from the Chesapeake Bay region Friday
morning with a reinforcing shot of cold air through Friday and
another gale possible into Friday night.

No problems foreseen on the waters this weekend.

&&

.CLIMATE...
Here is a list of record daily warm temperatures for March 1st (Wednesday).

Site   Record High   Record Warm Low
DCA    80 (1976)     57 (1910)
BWI    80 (1972)     53 (1910)
IAD    77 (1972)     43 (1997/1987/1976)

Here are updated February and Winter records. It appears that this will
go down as the warmest February on record at all three major
airports.

Warmest Februaries (average temperature)
   DCA           BWI           IAD
1. 47.7 (2017)   44.2 (2017)   44.8 (2017)
2. 46.9 (1976)*  44.0 (1976)*  42.1 (1990)
3. 45.2 (1990)   43.9 (1949)   41.1 (1976)*
4. 44.7 (1997)   43.3 (1890)   41.0 (1998)
5. 44.3 (2012)*  42.7 (1932)   40.9 (2012)*
6. 43.9 (1949)   42.6 (1909)   40.5 (1997)

*Leap year

Overall winter

Washington had the third warmest winter on record,
Baltimore will have a top 10 warmest winter.
This is the warmest winter on record for Dulles.

Warmest Winters (Dec 1-Feb 28/29)
   DCA              BWI              IAD
1. 44.7 (1931-32)   45.3 (1931-32)   40.0 (2011-12)
2. 44.3 (1889-90)   44.4 (1889-90)   39.7 (2001-02)
3. 43.3 (2011-12)   42.4 (1948-49)   39.4 (1997-98)
4. 43.2 (2001-02)   41.9 (1949-50)   39.0 (2015-16)
5. 42.8 (1949-50)   41.3 (1879-80)   38.3 (1990-91)

Winter 2016-17 (through the 28th)
DCA: 43.9           BWI: 40.5        IAD: 40.7

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 AM to 6 PM EST Thursday for
     ANZ530>543.
     Gale Warning until 10 AM EST Thursday for ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Mar 1, 10:52 AM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1052 AM EST Wed Mar 1 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1052 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight
A severe thunderstorm watch is now in effect until 5 PM for the
Baltimore and Washington metro areas.

Scattered severe thunderstorms with damaging winds and large hail
are expected this afternoon. The most likely time for severe
thunderstorms is between 2 PM and 5 PM.

A Gale Warning is in effect for the waters today and tonight.

A wind advisory may be required tonight for winds in excess of 45
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning may be needed for portions of the waters
Thursday...and again for Friday into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1052 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A severe thunderstorm watch is now in effect until 5 PM.
Scattered severe thunderstorms with damaging winds and large hail
are expected this afternoon. The most likely time for severe
thunderstorms is between 12 PM and 5 PM.

A wind advisory may be required tonight for winds in excess of 45
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this afternoon.

The radar

The Sterling radar (KLWX), 129 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
March 1, 11:59 AM EST
Where
Rockingham County, 1.08 mi WSW of Bergton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.766, -78.949

Trees were down in Bergton.

Thunderstorm Wind, Augusta

When
March 1, 12:03 PM EST
Where
Augusta County, 0.73 mi WSW of Churchville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.226, -79.162

Numerous trees were down throughout central Augusta County.

Thunderstorm Wind, Augusta

When
March 1, 12:03 PM EST
Where
Augusta County, 0.54 mi WSW of Moscow
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.317, -79.089

Numerous trees were down in Moscow.

Thunderstorm Wind, Rockingham

When
March 1, 12:07 PM EST
Where
Rockingham County, 0.64 mi SW of Dayton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.414, -78.939

Numerous trees were down in Dayton. Several trees fell onto houses and cars.

Thunderstorm Wind, Rockingham

When
March 1, 12:10 PM EST
Where
Rockingham County, 0.61 mi SW of Dayton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.415, -78.939

Trees were down in Dayton.

Thunderstorm Wind, Augusta

When
March 1, 12:14 PM EST
Where
Augusta County, 1.88 mi W of Lofton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.955, -79.214

Numerous trees were down in Spottswood.

Thunderstorm Wind, Shenandoah

When
March 1, 12:17 PM EST
Where
Shenandoah County, 0.36 mi NE of Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.823, -78.565

Trees were down in Edinburg.

Thunderstorm Wind, Shenandoah

When
March 1, 12:17 PM EST
Where
Shenandoah County, 0.26 mi SSE of Woodstock
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.876, -78.519

Trees were down in Woodstock.

Thunderstorm Wind, Page

When
March 1, 12:23 PM EST
Where
Page County, Luray Caverns Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.670, -78.500

A wind gust of 58 mph was reported at Luray.

Thunderstorm Wind, Rockingham

When
March 1, 12:26 PM EST
Where
Rockingham County, 0.5 mi SSE of Elkton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.413, -78.617

Trees were down in Elkton.

Thunderstorm Wind, Warren

When
March 1, 12:30 PM EST
Where
Warren County, 0.42 mi NW of Front Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.925, -78.185

Numerous trees were down on Wakens Mill Road and Langs Road.

Thunderstorm Wind, Frederick

When
March 1, 12:32 PM EST
Where
Frederick County, 0.18 mi SSW of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.028, -78.281

A large tree was down in Middletown.

Thunderstorm Wind, Warren

When
March 1, 12:32 PM EST
Where
Warren County, 0.42 mi NW of Front Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.925, -78.185

Trees and branches were down in Front Royal.

Thunderstorm Wind, Winchester (C)

When
March 1, 12:38 PM EST
Where
Winchester (C) County, 3.09 mi N of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.175, -78.175

A tree was down blocking Wilkins Drive.

Thunderstorm Wind, Greene

When
March 1, 12:40 PM EST
Where
Greene County, 0.6 mi WNW of Dyke
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.254, -78.540

Trees were down in Dyke.

Thunderstorm Wind, Clarke

When
March 1, 12:40 PM EST
Where
Clarke County, 0.7 mi SW of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.093, -78.059

Wires were down in Boyce.

Thunderstorm Wind, Clarke

When
March 1, 12:42 PM EST
Where
Clarke County, 0.61 mi W of Berryville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.150, -77.981

Trees were down in Berryville. One tree fell onto a house.

Thunderstorm Wind, Albemarle

When
March 1, 12:48 PM EST
Where
Albemarle County, 0.54 mi W of Proffit
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.120, -78.440

Trees were down in Hollymead.

Thunderstorm Wind, Greene

When
March 1, 12:48 PM EST
Where
Greene County, Ruckersville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.230, -78.370

Numerous trees were down in Ruckersville.

Thunderstorm Wind, Madison

When
March 1, 12:48 PM EST
Where
Madison County, 1.8 mi ESE of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.367, -78.241

Trees were down on Oak Park Road.

Thunderstorm Wind, Albemarle

When
March 1, 12:50 PM EST
Where
Albemarle County, 0.48 mi NNE of Alberene
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.886, -78.617

Numerous trees were down in Alberene.

Thunderstorm Wind, Madison

When
March 1, 12:54 PM EST
Where
Madison County, 1.19 mi SE of Uno
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.260, -78.212

Trees were down on Tatums School Road.

Thunderstorm Wind, Culpeper

When
March 1, 12:56 PM EST
Where
Culpeper County, Rixeyville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.580, -77.970

Numerous trees were down across northern Culpeper County.

Thunderstorm Wind, Culpeper

When
March 1, 1:00 PM EST
Where
Culpeper County, 0.62 mi S of Culpeper
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.471, -78.001

Numerous trees were down across central Culpeper County.

Thunderstorm Wind, Loudoun

When
March 1, 1:00 PM EST
Where
Loudoun County, 0.95 mi SSE of Purcellville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.138, -77.712

Trees were down in Purcellville.

Thunderstorm Wind, Culpeper

When
March 1, 1:08 PM EST
Where
Culpeper County, 1.18 mi WSW of Stevensburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.443, -77.900

Numerous trees were down across southern Culpeper County.

Thunderstorm Wind, Orange

When
March 1, 1:08 PM EST
Where
Orange County, 0.54 mi E of Orange Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.250, -78.040

A wind gust of 58 mph was reported in Orange.

Thunderstorm Wind, Fauquier

When
March 1, 1:12 PM EST
Where
Fauquier County, 0.26 mi W of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.599, -77.725

Trees were down in Midland.

Thunderstorm Wind, Fauquier

When
March 1, 1:14 PM EST
Where
Fauquier County, 0.63 mi WNW of Catlett
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.654, -77.641

Trees were down in Catlett.

Thunderstorm Wind, Spotsylvania

When
March 1, 1:22 PM EST
Where
Spotsylvania County, 1.65 mi ESE of Wilderness Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.310, -77.672

Several trees were down on Orange Plank road near Route 3.

Thunderstorm Wind, Spotsylvania

When
March 1, 1:26 PM EST
Where
Spotsylvania County, Chancellorsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -77.630

There were about twenty trees down along Route 3 and River Road near Wilderness Battlefield.

Thunderstorm Wind, Spotsylvania

When
March 1, 1:30 PM EST
Where
Spotsylvania County, 0.5 mi SSW of Five Mile
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.273, -77.554

Multiple trees were down in front of Chancellor High School. A wind gust of 61 mph was also measured.

Thunderstorm Wind, Stafford

When
March 1, 1:32 PM EST
Where
Stafford County, Stafford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.420, -77.400

Numerous trees were down throughout the county.

Thunderstorm Wind, Stafford

When
March 1, 1:34 PM EST
Where
Stafford County, Stafford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.420, -77.400

Wind caused damage to siding of a house.

Thunderstorm Wind, Spotsylvania

When
March 1, 1:35 PM EST
Where
Spotsylvania County, 1.5 mi SSW of Leavells
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.230, -77.529

A road was blocked due to downed wires.

Thunderstorm Wind, Prince William

When
March 1, 1:40 PM EST
Where
Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
38.512, -77.303

A wind gust of 78 mph was reported at Quantico.

Thunderstorm Wind, Fairfax

When
March 1, 1:44 PM EST
Where
Fairfax County, 0.78 mi SE of Bucknell Manor
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.763, -77.068

A tree fell onto a car at the intersection of Paul Spring Road and Rebecca Drive.

Thunderstorm Wind, Arlington

When
March 1, 1:44 PM EST
Where
Arlington County, 1.28 mi SSW of Rosslyn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.863, -77.088

Siding as torn off a roof of a Seven Eleven on Columbia Pike.

Thunderstorm Wind, King George

When
March 1, 1:48 PM EST
Where
King George County, 0.81 mi W of King George
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.268, -77.185

Numerous trees were down throughout the county.

Thunderstorm Wind, King George

When
March 1, 1:50 PM EST
Where
King George County, 1.28 mi ESE of Comorn
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.274, -77.198

A wind gust of 61 mph was reported in King George.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682853, 682854, 682855, 682856, 682857, 682858, 682859, 682860, 682880, 682861, 682862, 682863, 682864, 682865, 682866, 687792, 682867, 682868, 682869, 682870, 682871, 682872, 682873, 682874, 682875, 682876, 682881, 682877, 682878, 682879, 682885, 682890, 682887, 682883, 687793, 682882, 682886, 682889, 682888, 682884.